Question 1 · Medium
Three years after a Roux-en-Y gastric bypass, a woman who stopped her supplements has numb feet, glossitis and a macrocytic anaemia (MCV 112 fL). Which deficiency explains this?
- AThiamine
- BCopper
- CIron
- DVitamin B12
Show answerHide answer
Answer: D · Vitamin B12
Gastric bypass excludes most of the stomach, so acid and intrinsic factor are reduced and vitamin B12 is poorly absorbed; stores last a few years, so deficiency appears late. Lifelong B12 (injections or high-dose oral), iron, calcium with vitamin D and a multivitamin are needed. Iron deficiency is also common but gives a microcytic picture. Key point: After gastric bypass, lifelong B12 supplements are needed; deficiency appears after a few years.
- A: Thiamine deficiency causes neuropathy or Wernicke encephalopathy, not macrocytic anaemia with glossitis.
- B: Copper deficiency causes myeloneuropathy with anaemia and neutropenia but is less common.
- C: Iron deficiency causes microcytic, not macrocytic, anaemia.